Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Amarillo, TX

April 3, 2019Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 3, 2019, 5:24 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2019, 5:24 PM CDT (22:24 UTC)
Expired
Apr 3, 2019, 5:53 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:33 PM CDTHAIL 15 Sse Giles, TXHAIL BETWEEN THE SIZE OF DIMES, WITH A FEW QUARTERS, ALONG US HIGHWAY 287.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KAMA 032224
SVRAMA
TXC087-129-032330-
/O.NEW.KAMA.SV.W.0013.190403T2224Z-190403T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
524 PM CDT WED APR 3 2019

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Collingsworth County in the Panhandle of Texas...
  Southeastern Donley County in the Panhandle of Texas...

* Until 630 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located 7 miles west of
  Memphis, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles.

* Locations impacted include...
  Hedley and Quail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3507 10063 3481 10023 3475 10037 3475 10077
TIME...MOT...LOC 2223Z 235DEG 19KT 3473 10067 

HAIL...1.50IN
WIND...70MPH
 
$$

TLH
2 follow-up statements
119 
WWUS54 KAMA 032240
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
540 PM CDT WED APR 3 2019

TXC087-129-032330-
/O.CON.KAMA.SV.W.0013.000000T0000Z-190403T2330Z/
Collingsworth TX-Donley TX-
540 PM CDT WED APR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

At 539 PM CDT, a severe thunderstorm was located 4 miles northwest of
Memphis, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 10057 3481 10023 3475 10037 3475 10066
TIME...MOT...LOC 2239Z 235DEG 19KT 3478 10058 

HAIL...1.00IN
WIND...60MPH
 
$$

TLH
069 
WWUS54 KAMA 032253
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
553 PM CDT WED APR 3 2019

TXC087-129-032303-
/O.CAN.KAMA.SV.W.0013.000000T0000Z-190403T2330Z/
Collingsworth TX-Donley TX-
553 PM CDT WED APR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3500 10057 3481 10023 3475 10037 3475 10066
TIME...MOT...LOC 2252Z 235DEG 19KT 3482 10050 

$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:24 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 3, 4:24 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
424 PM CDT Wed Apr 3 2019

.DISCUSSION...
Please refer to the Mesoscale Update below for the latest outlook
for thunderstorm potential today where parts of the Texas
Panhandle are under a Severe Thunderstorm Watch until 10 PM this
evening.

Jumping ahead to the remainder of the week, mid level flow will
shift from northwesterly backing to more southwesterly as we go
into the first half of the weekend. A disturbance will detach from
the main system across the northwest CONUS where it will move
southeast and then east across the US/Mexico border going through
Friday night. As the main vort max associated with the upper
level system moves into west Texas Friday night, showers and
thunderstorms may develop Friday night and move northeast into
parts of the southeast Texas Panhandles through Saturday morning.
A secondary jet streak may help to enhance surface based lift in
the area, but most instability at this time according to the
latest 03/12Z data shows to be mainly elevated at this time. This
will have to b further watched as we get closer to Friday
afternoon/evening. High temperatures through Saturday will range
from the mid 70s into the lower 80s.

As the main upper level disturbance becomes more negatively tilted
as it moves northeast across western Oklahoma Saturday into
Saturday evening, additional showers and thunderstorms may
develop on the backside of the system across the Oklahoma and
northeast Texas Panhandles. Precipitation will diminish as the
system moves east as we go into the first half of Sunday.
Temperatures will continue to be in the low to mid 70s during the
day on Sunday.

Northwest flow aloft will keep the region tranquil through the
end of the forecast period. A surface trough may develop towards
the end of the forecast period which may warm up the Panhandles
above current guidance. Starting Monday of next week through the
end of the forecast period, high temperatures will range from the
upper 70s to a few upper 80s for the Texas Panhandle.

Meccariello

&&

.FIRE WEATHER...
Elevated fire weather conditions are possible this afternoon
across the far western TX Panhandle where current RH values are
already below 20 percent with 20 ft winds around 15-20 kts.
Elevated fire weather conditions are possible for the far western
TX Panhandle again for the day on Friday with min RH values below
15 percent and 20 ft winds of 15-20 kts.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  73  48  82  50 /  20   0   0   5  10
Beaver OK                  47  71  48  78  53 /  50   0   0   5  10
Boise City OK              39  70  43  80  44 /  20   0   0   5   5
Borger TX                  47  73  50  82  52 /  40   0   0   5  10
Boys Ranch TX              42  75  46  85  49 /  10   0   0   5  10
Canyon TX                  43  74  46  84  49 /  10   0   0   5  10
Clarendon TX               49  75  49  83  52 /  30   0   0   5  30
Dalhart TX                 39  72  43  82  44 /  10   0   0   5   5
Guymon OK                  42  70  48  79  49 /  50   0   0   5  10
Hereford TX                42  74  45  84  48 /   5   0   0   5  10
Lipscomb TX                48  71  50  78  55 /  60   0   0   5  20
Pampa TX                   47  71  49  79  51 /  50   0   0   5  20
Shamrock TX                49  73  48  82  53 /  50   0   0   5  30
Wellington TX              50  76  48  84  53 /  40   0   0   5  40

&&

.PREV DISCUSSION... /Issued 212 PM CDT Wed Apr 3 2019/

MESOSCALE UPDATE...
Models are in good agreement on a split flow shortwave trough at h5
to move over the forecast area from 21Z today to 09Z Thursday. Will
be focusing on 21z through 03Z as this is the time that positive
vorticity advection will be moving over the area to help with lift,
in creating storms. Closer to the surface, models are disagreeing on
location of a dryline set up and timing of a cold front entering
from the north. Model solutions for the dry line placement are
varying with some setting up the dry line along the western edge of
the eastern stack of Texas Panhandle counties. Others have the dry
line setting up as far west as a line from Amarillo to Boise City,
Oklahoma. Similarly, there are multiple solutions for the timing of
the cold front with one solution bringing the front through Amarillo
by 4 am Thursday morning while other are a bit later, closer to 6 am
Thursday.

Currently the NAM is initializing the best of the models on surface
dew points and winds. Therefore will make it the focus for looking
at the mesoscale and thermodynamics. Looking at the 12Z NAM the dry
line is expected set up running a line between Guymon, Oklahoma and
Claude by 21Z. The dry line will divide dew points around the low
30s in the west and low to mid 50s in the east. By 21Z a strong zone
of theta-e advection at 850 mb along and in front of the dry line
becomes apparent. At 00Z Thursday even stronger theta-e advection is
apparent in the southeastern forecast area. MLCAPE values at 21Z
start to reach 500 to 800 J/Kg of CAPE just ahead of the dry line.
Effective bulk shear collocated with this instability is reaching 50
knots. As time goes on the CAPE increases to 1000-1200 J/Kg with
bulk shear 40-50 knots a little further east. Approaching 03Z Friday
MLCAPE reaches 1200 J/Kg of CAPE across much of the eastern portion
of the Texas Panhandle. Higher bulk shear amounts will be in our
southeastern zones of the forecast area. CAMS are suggesting storm
initiation along the dry line and progressing eastward through the
evening. This lines up with the timing of the h5 shortwave and
associated PVA. Convergence along the dry line and the shortwave
will help with over coming surface based CIN to get storm
initiation.

Just to the east of the dry line LCL levels will be on the higher
end around 1.5 to 2 km AGL limiting the threat for tornadoes. The
further east one goes, dew points are higher and LCLs will start out
around 1.5 Km AGL. Going into this evening, dew points will rise
from moisture advection and LCL heights have a chance to lower to
around 1 Km AGL.  Meaning a supercell will be capable of producing a
tornado in the eastern zones. Given the amount of CAPE especially in
the hail growth zone and the amount of bulk shear a healthy
supercell that can get going will be able to produce hail between
golf ball and tennis ball size. The threat for the higher end size
hail will be more in the southeast CWA.

Some strong storms may initialize in the western Oklahoma Panhandle
this afternoon in association with the cold front as it moves south.

Hoffeditz/Beat

PREV DISCUSSION... /Issued 1259 PM CDT Wed Apr 3 2019/

AVIATION...
18Z Issuance...All sites are expected to remain VFR through the
period. Winds could be gusty for AMA and DHT today and later this
afternoon all sites could see thunderstorms depending on where the
dryline sets up. GUY has the best chance for seeing storms. The
cold front should push through northern sites just after 00Z.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, Apr 3, 4:43 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
443 PM CDT Wed Apr 3 2019

OKZ001>003-TXZ001>020-317-040945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Wed Apr 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect until 10 PM for parts of
the Texas Panhandles. Large hail and damaging winds will be the
main threat. Cannot rule out an isolated tornado as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday and Saturday. Chances of thunderstorms
reaching severe limits remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening
across the areas in the Severe Thunderstorm Watch.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and Friday.

In the hours before

Special weather statement, Apr 3, 3:17 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT WED APR 3 2019

TXZ007-012-032045-
Potter TX-Moore TX-
317 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHWESTERN
MOORE COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Masterson, or 19 miles south of Dumas, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10216 3559 10216 3583 10196 3553 10163
      3534 10197
TIME...MOT...LOC 2017Z 228DEG 26KT 3558 10197

Beat
Special weather statement, Apr 3, 3:51 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT WED APR 3 2019

TXZ018-032115-
Armstrong TX-
351 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wayside, or 19 miles south of Claude, moving northeast
at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 10149 3505 10135 3493 10109 3492 10109
      3475 10125 3475 10139
TIME...MOT...LOC 2051Z 212DEG 28KT 3483 10134

TLH
Special weather statement, Apr 3, 4:21 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT WED APR 3 2019

TXZ007-008-012-013-032145-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
421 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Fritch, or 8 miles southwest of Borger, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3545 10155 3561 10168 3601 10161 3562 10110
TIME...MOT...LOC 2121Z 230DEG 37KT 3560 10153

Beat
Special weather statement, Apr 3, 4:36 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
436 PM CDT WED APR 3 2019

TXZ003-004-032200-
Ochiltree TX-Hansford TX-
436 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND SOUTHWESTERN
OCHILTREE COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Spearman, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3608 10091 3605 10109 3605 10139 3613 10145
      3641 10127
TIME...MOT...LOC 2135Z 234DEG 29KT 3614 10131

Beat
Local storm report, Apr 3, 4:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT WED APR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             9 S CLARENDON           34.80N 100.90W
04/03/2019  M1.00 INCH       DONLEY             TX   LAW ENFORCEMENT

            SHERIFF'S DEPUTY REPORTED QUARTER SIZE HAIL.

&&

EVENT NUMBER AMA1900424

BIEDA
Local storm report, Apr 3, 4:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT WED APR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 WSW BORGER            35.64N 101.47W
04/03/2019  M1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900425

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:17 PM CDTSpecial Weather StatementAMAPotter28 min
Apr 3, 3:51 PM CDTSpecial Weather StatementAMAArmstrong24 min
Apr 3, 4:21 PM CDTSpecial Weather StatementAMAHutchinson24 min
Apr 3, 4:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter, Roberts62 min
Apr 3, 4:33 PM CDTSevere Thunderstorm WarningAMADonley36 min
Apr 3, 4:36 PM CDTSpecial Weather StatementAMAHansford24 min
Apr 3, 5:41 PM CDTSpecial Weather StatementAMAHutchinson34 min
Apr 3, 5:45 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson43 min
Apr 3, 6:02 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts25 min
Apr 3, 6:49 PM CDTSpecial Weather StatementAMAHutchinson26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.